Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Quad Cities, IA

July 18, 2003McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2003, 4:08 AM CDT for McDonough County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 4:08 AM CDT (09:08 UTC)
Expired
Jul 18, 2003, 5:00 AM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.7
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KDVN 180908
SVRDVN
ILC109-181000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF INDUSTRY...OR 8 MILES SOUTHEAST OF MACOMB...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   INDUSTRY BY 410 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4050 9053 4041 9075 4028 9062 4033 9043

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:57 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 18, 3:57 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI JUL 17 2003

LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE
ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT
AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS
POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE
BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO
NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF
CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED
CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL
NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING
IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP
NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS
AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY
THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF
FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS
MORNING.

COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST
FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER
FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE
TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR
RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS
SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO
PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN
NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING
WATCHING HAVE LIMITED DISCUSSION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 17, 5:45 AM CDT, 22 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO IN 4TH PARAGRAPH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING...
MAINLY SOUTH OF INTERSTATE 80...WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE AND SHOULD DISSIPATE BY 10 AM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA FOR LATE THIS AFTERNOON INTO THIS EVENING. STORMS ARE
EXPECTED TO DEVELOP ALONG THE AREA FROM WATERLOO TO DUBUQUE BETWEEN
3 AND 5 PM THIS AFTERNOON...THEN MOVE SOUTHEAST ACROSS EASTERN
IOWA...WEST CENTRAL ILLINOIS INTO FAR NORTHEAST MISSOURI THIS
EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS UP TO 70 MPH
AND HAIL UP TO GOLF BALL SIZE. AN ISOLATED TORNADO IS POSSIBLE.

AN ADDITIONAL WEATHER HAZARD TODAY WILL BE THE HIGH HEAT AND
HUMIDITY. AFTERNOON HEAT INDICES WILL SOAR AS HIGH AS 100 TO 105 IN
THE MID AFTERNOON TO EARLY EVENING HOURS.

THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES INTO THE AREA
AROUND MID AFTERNOON. AT THIS TIME...CONDITIONS ARE EXPECTED TO BE
HOT AND VERY HUMID...WITH DEWPOINTS AS HIGH AS THE MID 70S TO NEAR
80 IN EAST CENTRAL IOWA. THIS STRONG INSTABILITY...COMBINED WITH
FAVORABLE UPPER DIVERGENCE AND WIND SHEAR WILL CREATE IDEAL
CONDITIONS FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. STORMS ARE
EXPECTED TO ORGANIZE INTO A LINE AND OVERSPREAD SOUTHEAST IOWA...
FAR NORTHEAST MISSOURI AND AREAS OF WEST CENTRAL ILLINOIS SOUTH OF
INTERSTATE 80 BETWEEN 7 PM AND 10 PM. THE MAIN SEVERE WEATHER THREAT
WILL GRADUALLY SHIFT FROM DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL TO HEAVY RAINFALL AFTER SUNSET AS THE STORMS EXIT THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY ACROSS THE AREA.
AT THIS TIME...THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE
LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS
EASTERN IOWA...AND THEN ACROSS THE ENTIRE OUTLOOK AREA SOUTH OF
INTERSTATE 80 THIS EVENING.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Special weather statement, Jul 18, 3:01 AM CDT, 1 hour 7 minutes before
ILZ009-015>018-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL
3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS
BEEN ALLOWED TO EXPIRE.

THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND
PUTNAM.

THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS
OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:16 AM CDTSevere Thunderstorm WarningDVNHancock59 min
Jul 18, 7:00 AM CDTSevere Thunderstorm WarningDVNHancock45 min
Jul 18, 7:16 AM CDTSevere Thunderstorm WarningDVNMcDonough59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.